Georgia, 2001

Tornado in Georgia, March 15, 2001

March 15, 2001 · NWS TAE · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 15, 4:22 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 15, 4:22 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EST THU MAR 15 2001

...TORNADO WATCH IS IN EFFECT FOR ALL THE FORECAST AREA UNTIL 8 AM
EST (7 AM CST)

STRENGTHENING LOW PRESSURE HAS MOVED EWD TO VCNTY OF PENSACOLA
WITH MAIN SQUALL LINE FROM DESTIN NE THRU HOLMES INTO HENRY COUNTY
ALA AND THEN NEWD. UPSTREAM COLD FRONT ACROSS SCNTRL PLAINS.
SQUALL LINE HAS BEGUN TO RAPIDLY ACCELERATE MOVING EWD AROUND 45
MPH. WARM SECTOR HAS MOVED INLAND INTENSIFYING AREA CONVECTION AND
THIS THREAT WILL SPREAD INLAND. DEW POINTS HAVE SIGNIFICANTLY
INCREASED E OF LOW AND INTO OUR CWA LAST FEW HOURS. LINE EXPECTED TO
LIFT NE INTO SRN GA B4 SUNRISE AND INTO NRN SECTIONS CWA AFTER
SUNRISE UNDER INFLU OF RRQ PUSH OF H25 JET AND STG H85
INFLOW/LOW/MID LVL CNVGNC. OVER THE SHORT TERM THIS PROVIDES AN
JUICY ENVIRONMENT FOR LOCAL SEVERE WX.

AFTER SUNRISE...SRN BRANCH UPPER LOW IN LWR MS VALLEY DAMPENS OUT AS
IT LIFTS NE AHEAD OF A NEWLY FORMED CLOSED LOW IN THE CENTRAL
PLAINS. THUS E COAST UPPER TROF WILL DEAMPLIFY AND DYNAMICS WILL
NOTICEABLY DECREASE FROM S TO N AS LINE MOVE EWD DURING MORNING
HOURS. SURFACE LOW RAPIDLY LIFTS NE TO VCNTY MID ATLC STATES BY
TONIGHT. MAIN SEVERE WX THREAT AND HIGHEST POPS IS PREDAWN HOURS
UNTIL AROUND 14Z FROM SW TO NE. SPC KEEPS LOCAL AREA IN SLIGHT RISK
TODAY. BEHIND SQUALL LINGERING CLOUDS AND PCPN BUT SEVERE THREAT TO
END.

THIS WILL BE REFLECTED IN ZFP PACKAGE WITH 100 PCT POPS E HALF AND
90 PCT POPS W HALF...MAINLY MORNING WITH PRECIP AND THEN CLOUDS
DECREASING FROM W TO E ESPECIALLY DURING THE AFTERNOON. WILL CONT
WORDING OF "SOME STORMS MAY BE SEVERE WITH HEVY RAIN". BREEZY AND
GUSTY SW WINDS VEERING TO OFFSHORE AFTER WEAK COLD FRONT PASSAGE
LATE TONIGHT INTO FRIDAY. WITH LCL AREA IN WARM SECTOR...AFTERNOON
MAXS SHUD REMAIN UNSEASONABLY WARM DESPITE CLOUD COVER.

COLD FRONT TO EJECT SWD INTO NCNTRL FLORIDA PENINSULA TOMORROW WITH
DRY AIR RAPIDLY FILTERING BEHIND AND ACROSS OUR CWA. SATELLITE AND
TIME HGHT X-SECTIONS SUGGEST SOME HI JET CIRRUS OTHERWISE FAIR WX.
NEXT BOUNDARY EXPECTED ON SUNDAY NOT OVERLY IMPRESSIVE...BUT WILL
KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR NOW.

MARINE: LCL GRADIENTS CONT TO TIGHTEN AHEAD AND ALONG SQUALL LINE.
LATEST BUOY AND C-MAN STATION INDICATE 15-20 KNOTS NEARSHORE AND 20
TO 25 KNOTS OFFSHORE WITH HIER GUSTS. SEAS 4-5 FEET NEARSHORE 5-7
FEET OFFSHORE SO SCA LUKS GOOD ALL WATERS. BEHIND FRONTAL PASSAGE
OFFSHORE FLOW PREVAILS.

FIRE WEATHER:NO CONCERNS.

PRELIMINARY NUMBERS...
TLH 077 056 075 047 +300
PFN 073 058 070 051 +200
DHN 075 055 070 046 +200<
ABY 076 055 074 047 +200
VLD 079 055 077 050 +200

.TLH...
AL...NONE.
GA...NONE.
FL...SCA DESTIN-APALACHICOLA-SUWANNEE RIVER OUT TO 60 MN.

BLOCK

In the hours before

Special weather statement, Mar 15, 2:40 AM EST, 5 hours 25 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-151300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 AM EST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND ALL THE
FLORIDA BIG BEND AND FLORIDA PANHANDLE INCLUDING THE ADJACENT COASTAL
WATERS...EFFECTIVE THIS EARLY THURSDAY MORNING UNTIL 7 AM CST AND 8
AM EST.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...DALE...GENEVA...HENRY AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

...THIS IS A PARTICULARLY DANGEROUS SITUATION...

DAMAGING TORNADOES...HAIL TO 1 INCH IN DIAMETER... THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 110 STATUTE MILES EAST AND WEST
OF A LINE FROM 20 MILES WEST SOUTHWEST OF APALACHICOLA FLORIDA TO
10 MILES NORTHEAST OF COLUMBUS GEORGIA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.a

BLOCK
Special weather statement, Mar 15, 7:10 AM EST, 55 minutes before
FLZ014>019-026>029-034-GAZ129>131-146>148-157>161-GMZ755-775-151800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 AM EST THU MAR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
FOR MOST OF SOUTH-CENTRAL GEORGIA AND FOR ALL OF THE FLORIDA BIG BEND
AND THE ADJACENT WATERS...EFFECTIVE UNTIL 1 PM EST THIS AFTERNOON.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN FLORIDA...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...MITCHELL...GRADY...LEE...WORTH...COLQUITT...THOMAS...
TURNER...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...
LANIER...AND LOWNDES.

...THIS IS A PARTICULARLY DANGEROUS SITUATION...

DAMAGING TORNADOES...HAIL TO 1 INCH IN DIAMETER... THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 75 STATUTE MILES EAST AND WEST
OF A LINE FROM 40 MILES EAST SOUTHEAST OF APALACHICOLA FLORIDA TO 50
MILES WEST NORTHWEST OF CHARLESTON SOUTH CAROLINA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Thomas

When
March 15, 8:05 AM EST to 8:12 AM EST
Where
Thomas County, 6 mi NE of Thomasville Muni Arp
Rating
F0
Path length
6 mi
Path width
50 yd
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
30.967, -83.817

An F0 tornado touched down along Highway 122 and raced northeast toward Pavo in extreme northwest Brooks County. The tornado uprooted trees and downed power lines along its intermittent damage path. Reported by a SKYWARN storm spotter.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyThe tornado archive for Georgia, 2001Warnings in Georgia, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238098.